North Dakota, 2001Tornado in North Dakota, July 20, 2001
July 20, 2001 · NWS BIS · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 20, 2:15 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI JUL 20 2001
MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS.
MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE
SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT.
THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND
LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING
NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST
TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN
CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY
NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN
AREAS OF THE STATE EARLY SUNDAY MORNING.
WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING
THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE
BOUNDRY WILL ADD LIFT FOR THE CONVECTION.
DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY
AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR
BACK INTO THE AREA.
.BIS...NONE.
RGT
In the hours before
Local storm report, Jul 20, 11:10 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1210 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM STEELE ND 60 MPH TSTM GUST
07/20/01 KIDDER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
VERY HEAVY RAIN AND PEA
SIZE HAIL.Local storm report, Jul 20, 11:26 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1226 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM 8 S STANLEY ND .75 INCH HAIL
07/20/01 MOUNTRAIL VERY HEAVY RAIN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 11:38 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1238 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1228 AM 2 W MAX ND .75 INCH HAIL
07/20/01 MCLEAN REPORTED BY STORM
SPOTTER. LOTS OF IT.Local storm report, Jul 20, 11:48 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1248 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM PALERMO ND 1.75 INCH HAIL
07/20/01 MOUNTRAIL REPORTED BY PUBLIC.Special weather statement, Jul 20, 1:39 PM CST, 2 hours 31 minutes before
NDZ001-009-202030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
239 PM CDT FRI JUL 20 2001
A STRONG THUNDERSTORM ABOUT 5 MILES NORTH OF MEDICINE LAKE MONTANA
WILL MOVE EAST-NORTHEAST AT 30 MPH....ENTERING EXTREME SOUTHWEST
DIVIDE COUNTY BY 300 PM CDT. EXPECT VERY HEAVY RAIN...WIND GUSTS TO
40 MPH...HAIL AND DEADLY LIGHTNING WITH THIS APPROACHING
THUNDERSTORM. THIS STORM WILL LIKELY PASS JUST NORTH OF GRENORA.
$$
MR
Local storm report, Jul 20, 1:42 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
242 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM KENMARE ND 1.5 INCH HAIL
07/19/01 WARD REPORTED BY PUBLIC.
0919 PM HETTINGER ND 60 MPH TSTM GUST
07/19/01 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1015 PM SOLEN ND .75 INCH HAIL
07/19/01 SIOUX REPORTED BY PUBLIC.
1150 PM COLUMBUS ND 1.75 INCH HAIL
07/19/01 BURKE REPORTED BY PUBLIC.
1205 AM 22 NW (BIS)BISMARCK MUNI ND 60 MPH TSTM GUST
07/20/01 BURLEIGH REPORTED BY STORM
SPOTTER.
1205 AM 22 NW (BIS)BISMARCK MUNI ND 60 MPH TSTM GUST
07/20/01 OLIVER REPORTED BY STORM
SPOTTER.
0215 AM TOWNER ND 60 MPH TSTM GUST
07/20/01 MCHENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0218 AM WILLOW CITY ND 70 MPH TSTM GUST
07/20/01 BOTTINEAU REPORTED BY STORM
SPOTTER.Tornado, Burke
- When
- July 20, 4:10 PM CST
- Where
- Burke County, 4 mi N of Battleview
- Rating
- F0
- Path width
- 40 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.633, -102.783
Visiable condensation funnel extended over half way to the ground with a brief touchdown in open country.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 20, 20011 death · 1 event
- Tornadoes and Hail in Montana, July 20, 2001$2.5 million · F0 · 41 events
- Hail and Damaging Winds in North Dakota, July 20, 2001$22,000 · 1.25 in hail · 10 events
- Damaging Wind and Lightning Strike in Georgia, July 20, 20012 injured · $500 · 2 events
- Hail in South Dakota, July 20, 20011.75 in hail · 2 events
- Flash Flooding in Indiana, July 20, 20012 events
- Flash Flooding in Montana, July 20, 20012 events
- Hail and Damaging Wind in Nebraska, July 20, 200162 kt wind · 2 events
- High Surf in Hawaii, July 20 to 23, 20012 events
- Damaging Wind in North Dakota, July 20, 200162 kt wind · 1 event
- Damaging Wind in North Dakota, July 20, 200152 kt wind · 1 event
- Hail in North Dakota, July 20, 20011 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257111.